Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Residually finite groups


Author: Wilhelm Magnus
Journal: Bull. Amer. Math. Soc. 75 (1969), 305-316
DOI: https://doi.org/10.1090/S0002-9904-1969-12149-X
MathSciNet review: 0241525
Full-text PDF

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. E. Artin, Theorie der Zoepfe, Abh. Math. Sem. Univ. Hamburg 4 (1925), 47-72.
  • 2. B. Baumslag, Residually free groups, Proc. London Math. Soc. (3) 17 (1967), 402-418. MR 215903
  • 3. G. Baumslag, A non-hopfian group, Bull. Amer. Math. Soc. 68 (1962), 196-198. MR 142634
  • 4. G. Baumslag, On generalized free products, Math. Z. 78 (1962), 423-438. MR 140562
  • 5. G. Baumslag, On the residual finiteness of generalized free products of nilpotent groups, Trans. Amer. Math. Soc. 106 (1963), 193-209. MR 144949
  • 6. G. Baumslag, On the residual nilpotence of some varietal products, Trans. Amer. Math. Soc. 109 (1963), 357-365. MR 155888
  • 7. G. Baumslag, Residual nilpotence and relations in free groups, J. Algebra 2 (1965), 271-282. MR 179239
  • 8. G. Baumslag, Some groups that are just about free, Bull. Amer. Math. Soc. 73 (1967), 621-622. MR 212079
  • 9. G. Baumslag, Residually finite one-relator groups, Bull. Amer. Math. Soc. 73 (1967), 618-620. MR 212078
  • 10. G. Baumslag, Some theorems on the free groups of certain product varieties, J. Combinatorial Theory 2 (1967), 77-99. MR 206077
  • 11. G. Baumslag, On the residual nilpotence of certain one-relator groups, Comm. Pure Appl. Math. 21 (1968), 491-506. MR 235015
  • 12. G. Baumslag and D. Solitar, Some two-generator one-relator non-hopfian groups, Bull. Amer. Math. Soc. 68 (1962), 199-201. MR 142635
  • 13. W. W. Boone, Certain simple unsolvable problems of group theory, Indig. Math. 16 (1955), 231-237, 492-497; 17 (1955), 252-256; 19 (1957), 22-27, 227-232. MR 98776
  • 14. K. Brauner, Zur Geometrie der Funktionen zweier komplexer Veraenderlicher, Abh. Math. Sem. Univ. Hamburg 6 (1928), 1-55.
  • 15. J. L. Britton, The word problem for groups, Proc. London Math. Soc. (3) 8 (1958), 493-506. MR 125019
  • 16. B. Chandler, The representation of a generalized free product in an associative ring, Comm. Pure Appl. Math. 21 (1968), 271-288. MR 225888
  • 17. M. Dehn, Über unendliche diskontinuierliche Gruppen, Math. Ann. 71 (1911), no. 1, 116–144 (German). MR 1511645, https://doi.org/10.1007/BF01456932
  • 18. M. Dehn, Transformation der Kurven auf zweiseitigen Flächen, Math. Ann. 72 (1912), no. 3, 413–421 (German). MR 1511705, https://doi.org/10.1007/BF01456725
  • 19. Ralph H. Fox, On Fenchel's conjecture about F-groups, Math. Tidsskr. B. (1952), 61-65. MR 53937
  • 20. Karen Frederick, The Hopfian property for a class of fundamental groups, Comm. Pure Appl. Math. 16 (1963), 1-8. MR 149460
  • 21. R. Fricke and F. Klein, Vorlesungen über die Theorie der automorphen Funktionen., I, Teubner, Berlin, 1897, pp. 186-187.
  • 22. K. W. Gruenberg, Residual properties of infinite soluble groups, Proc. London Math. Soc. (3) 7 (1957), 29-62. MR 87652
  • 23. K. W. Gruenberg, The residual nilpotence of certain presentations of finite groups, Arch. Math. 13 (1962), 408-417. MR 159881
  • 24. Marshall Hall, Jr., A topology for free groups and related groups, Ann. of Math. (2) 52 (1950), 127-139. MR 36767
  • 25. P. Hall, Finiteness conditions for soluble groups, Proc. London Math. Soc. (3) 4 (1954), 419-436. MR 72873
  • 26. P. Hall, On the finiteness of certain soluble groups, Proc. London Math. Soc. (3) 9 (1959), 595-622. MR 110750
  • 27. G. Higman, A finitely related group with an isomorphic proper factor group, J. London Math. Soc. 26 (1951), 59-61. MR 38347
  • 28. G. Higman, A finitely generated infinite simple group, J. London Math. Soc. 26 (1951), 61-64. MR 38348
  • 29. G. Higman, A remark on finitely generated nilpotent groups, Proc. Amer. Math. Soc. 6 (1955), 284-285. MR 69176
  • 30. K. Hirsch, On infinite soluble groups. III, Proc. London Math. Soc. (2) 49 (1946), 184-194. MR 17281
  • 31. H. Hopf, Beiträge zur Klassifizierung der Flächenabbildungen, J. Reine Angew. Math. 165 (1931), 225-236.
  • 32. R. Katz and W. Magnus, Residual properties of free groups, Comm. Pure Appl. Math. 22 (1969), 1-13. MR 233873
  • 33. A. Learner, Residual properties of polycyclic groups, Illinois J. Math. 8 (1964), 536-542. MR 166255
  • 34. A. I. Lihtman, On residually nilpotent groups, Sibirsk. Mat. Ž. 6 (1965), 862-866. MR 190215
  • 35. W. Magnus, Das Identitätsproblem für Gruppen mit einer definierenden Relation, Math. Ann. 106 (1932), no. 1, 295–307 (German). MR 1512760, https://doi.org/10.1007/BF01455888
  • 36. Wilhelm Magnus, Beziehungen zwischen Gruppen und Idealen in einem speziellen Ring, Math. Ann. 111 (1935), no. 1, 259–280 (German). MR 1512992, https://doi.org/10.1007/BF01472217
  • 37. W. Magnus, A. Karrass and D. Solitar, Combinatorial group theory, Wiley, New York, 1966.
  • 38. W. Magnus and Ada Peluso, On knot groups, Comm. Pure Appl. Math. 20 (1967), 749-770. MR 222880
  • 39. A. Mal'cev, On isomorphic matrix representations of infinite groups, Mat. Sb. 8 (50) (1940), 405-422. (Russian) MR 3420
  • 40. J. C. C. McKinsey, The decision problem for some classes of sentences, J. Symbolic Logic 8 (1943), 61-76. MR 8991
  • 41. J. Mennicke, Eine Bemerkung ueber Fuchssche Gruppen, Invent. Math. 2 (1967), 301-305. MR 207852
  • 42. S. Moran, Associative operators in groups. I, Proc. London Math. Soc. 6 (1956), 581-596. MR 97439
  • 43. A. W. Mostowski, On the decidability of some problems in special classes of groups, Fund. Math. 59 (1966), 123-135. MR 224693
  • 44. B. H. Neumann, Adjunction of elements to groups, J. London Math. Soc. 18 (1943), 4-11. MR 8808
  • 45. B. H. Neumann, Varieties of groups, Bull. Amer. Math. Soc. 73 (1967), 603-613. MR 212077
  • 46. H. Neumann, Varieties of groups, Springer-Verlag, Berlin, 1967. MR 215899
  • 47. P. S. Novikov, On the algorithmic insolvability of the word problem in group theory, Trudy Mat. Inst. Steklov. 44 (1955); English transl., Amer. Math. Soc. Transl. (2) 9 (1958), 1-122. MR 92784
  • 48. A. Peluso, A residual property of free groups, Comm. Pure Appl. Math. 19 (1967), 435-437. MR 199245
  • 49. D. J. S. Robinson, Residual properties of some classes of infinite soluble groups, Proc. London Math. Soc. (3) 18 (1968), 495-520. MR 228586
  • 50. K. Seksenbaev, On the theory of polycyclic groups, Algebra i Logika Sem. 4 (1965), no. 3, 79-83. (Russian) MR 197570
  • 51. Jean-Pierre Serre, Cohomologie Galoisienne, Lecture Notes in Mathematics, Springer-Verlag, Berlin, 1964.
  • 52. P. Stebe, Residual finiteness of a class of knot groups, Comm. Pure Appl. Math. 21 (1968), 563-583. MR 237621
  • 53. A. Steinberg, On free nilpotent quotient groups, Math. Z. 85 (1964), 185-196. MR 191949


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1969-12149-X

American Mathematical Society